Clinical Anesthesia & Research

Abstract

Chemical Meningitis Following Spinal Analgesia with Levobupivacaine in Labor and Delivery: A Case Report

Anamarija Predrijevac, Alan Šustić, Igor Antončić, Siniša Dunatov, Željko Župan, Janja Kuharić, Boban Dangubić, Vlatka Sotošek Tokmadžić.

Chemical meningitis is a very rare but potentially devastating complication of spinal anaesthesia and analgesia. It can be provoked by intrathecal application of substances, such as local anaesthetics, or may occur as a result of the anaesthesia technique used. We describe, until now published, a case of 20-year-old primipara who received spinal analgesia with levobupivacaine for labor and delivery and developed generalized epileptic seizures and high fever. Laboratory tests showed an increased white blood cell count, elevated neutrophil granulocytes, and elevated C-reactive protein; the cerebrospinal fluid (CSF) analysis showed increased levels of proteins, lactate, leukocytes, and erythrocytes. A brain computed tomography (CT) and CT angiography scan did not reveal any pathological alteration. Microbiological analysis of CSF and blood cultures did not show any pathogen growth, and the patient was treated with antibiotics and corticosteroids. The patient later fully recovered and was discharged from the hospital.